Advanced Search
Article Contents
Article Contents

On resolving singularities of piecewise-smooth discontinuous vector fields via small perturbations

Abstract Related Papers Cited by
  • A two-fold singularity is a point on a discontinuity surface of a piecewise-smooth vector field at which the vector field is tangent to the surface on both sides. Due to the double tangency, forward evolution from a two-fold is typically ambiguous. This is an especially serious issue for two-folds that are reached by the forward orbits of a non-zero measure set of initial points. However, arbitrarily small perturbations of the vector field can make forward evolution well-defined, and from an applied perspective, such perturbations may represent additional model features that enhance the realism of a piecewise-smooth mathematical model. Three physically motivated forms of perturbation: hysteresis, time-delay, and noise, are analysed individually. The purpose of this paper is to characterise the perturbed dynamics in the limit that the size of the perturbation tends to zero. This concept is applied to a two-fold in two dimensions. In each case the limit leads to a novel probabilistic notion of forward evolution from the two-fold.
    Mathematics Subject Classification: Primary: 34E10, 37E99; Secondary: 34F05.


    \begin{equation} \\ \end{equation}
  • [1]

    A. F. Filippov, Differential equations with discontinuous right-hand side, Mat. Sb., 51 (1960), 99-128.


    A. F. Filippov, Differential Equations with Discontinuous Righthand Sides, Kluwer Academic Publishers., Norwell, 1988.


    M. di Bernardo, C. J. Budd, A. R. Champneys and P. Kowalczyk, Piecewise-smooth Dynamical Systems. Theory and Applications. Applied Mathematical Sciences, 163. Springer-Verlag London, Ltd., London, 2008.


    R. I. Leine and H. Nijmeijer, Dynamics and Bifurcations of Non-smooth Mechanical Systems, volume 18 of Lecture Notes in Applied and Computational Mathematics. Springer-Verlag, Berlin, 2004.


    B. Blazejczyk-Okolewska, K. Czolczynski, T. Kapitaniak and J. Wojewoda, Chaotic Mechanics in Systems with Impacts and Friction, World Scientific, Singapore, 1999.doi: 10.1142/9789812798565.


    M. Wiercigroch and B. De Kraker, editors, Applied Nonlinear Dynamics and Chaos of Mechanical Systems with Discontinuities, Singapore, 2000. World Scientific.doi: 10.1142/9789812796301.


    M. Oestreich, N. Hinrichs and K. Popp, Bifurcation and stability analysis for a non-smooth friction oscillator, Arch. Appl. Mech., 66 (1996), 301-314.doi: 10.1007/BF00795247.


    B. Feeny and F. C. Moon, Chaos in a forced dry-friction oscillator: Experiments and numerical modelling, J. Sound Vib., 170 (1994), 303-323.doi: 10.1006/jsvi.1994.1065.


    M. Johansson, Piecewise Linear Control Systems, volume 284 of Lecture Notes in Control and Information Sciences. Springer-Verlag, New York, 2003.


    K. H. Johansson, A. Rantzer and K. J. Åström, Fast switches in relay feedback systems, Automatica, 35 (1999), 539-552.doi: 10.1016/S0005-1098(98)00160-5.


    M. di Bernardo, K.H. Johansson and F. Vasca, Self-oscillations and sliding in relay feedback systems: Symmetry and bifurcations, Int J. Bifurcation Chaos, 11 (2001), 1121-1140.doi: 10.1142/S0218127401002584.


    F. Dercole, A. Gragnani and S. Rinaldi, Bifurcation analysis of piecewise smooth ecological models, Theor. Popul. Biol., 72 (2007), 197-213.doi: 10.1016/j.tpb.2007.06.003.


    F. Dercole, R. Ferrière, A. Gragnani and S. Rinaldi, Coevolution of slow-fast populations: Evolutionary sliding, evolutionary pseudo-equilibria and complex Red Queen dynamics, Proc. R. Soc. B, 273 (2006), 983-990.doi: 10.1098/rspb.2005.3398.


    J. A. Amador, G. Olivar and F. Angulo, Smooth and Filippov models of sustainable development: Bifurcations and numerical computations, Differ. Equ. Dyn. Syst., 21 (2013), 173-184.doi: 10.1007/s12591-012-0138-2.


    S. Tang, J. Liang, Y. Xiao and R. A. Cheke, Sliding bifurcations of Filippov two stage pest control models with economic thresholds, SIAM J. Appl. Math., 72 (2012), 1061-1080.doi: 10.1137/110847020.


    K. Deimling, Multivalued Differential Equations, W. de Gruyter, New York, 1992.doi: 10.1515/9783110874228.


    G. V. Smirnov, Introduction to the Theory of Differential Inclusions, American Mathematical Society, Providence, RI, 2002.


    J. Cortés, Discontinuous dynamical systems. A tutorial on solutions, nonsmooth analysis, and stability, IEEE Contr. Sys. Magazine, 28 (2008), 36-73.doi: 10.1109/MCS.2008.919306.


    M. A. Teixeira, Stability conditions for discontinuous vector fields, J. Differential Equations, 88 (1990), 15-29.doi: 10.1016/0022-0396(90)90106-Y.


    M. A. Teixeira, Generic bifurcation of sliding vector fields, J. Math. Anal. Appl., 176 (1993), 436-457.doi: 10.1006/jmaa.1993.1226.


    Y. A. Kuznetsov, S. Rinaldi and A. Gragnani, One-parameter bifurcations in planar Filippov systems, Int. J. Bifurcation Chaos, 13 (2003), 2157-2188.doi: 10.1142/S0218127403007874.


    M. Guardia, T. M. Seara and M. A. Teixeira, Generic bifurcations of low codimension of planar Filippov systems, J. Differential Equations, 250 (2011), 1967-2023.doi: 10.1016/j.jde.2010.11.016.


    M. R. Jeffrey and A. Colombo, The two-fold singularity of discontinuous vector fields, SIAM J. Appl. Dyn. Sys., 8 (2009), 624-640.doi: 10.1137/08073113X.


    A. Colombo and M. R. Jeffrey, Nondeterministic chaos, and the two-fold singularity in piecewise smooth flows, SIAM J. Appl. Dyn. Sys., 10 (2011), 423-451.doi: 10.1137/100801846.


    S. Fernández-García, D. A. García, G. O. Tost, M. di Bernardo and M. R. Jeffrey, Structural stability of the two-fold singularity, SIAM J. Appl. Dyn. Syst., 11 (2012), 1215-1230.doi: 10.1137/120869134.


    A. Colombo and M. R. Jeffrey, The two-fold singularity of non-smooth flows: Leading order dynamics in $n$-dimensions, Phys. D, 263 (2013), 1-10.doi: 10.1016/j.physd.2013.07.015.


    M. di Bernardo, A. Colombo and E. Fossas, Two-fold singularity in nonsmooth electrical systems, In IEEE International Symposium on Circuits and Systems., pages 2713-2716, 2011.


    M. Desroches and M. R. Jeffrey, Canards and curvature: Nonsmooth approximation by pinching, Nonlinearity, 24 (2011), 1655-1682.doi: 10.1088/0951-7715/24/5/014.


    M. Desroches and M. R. Jeffrey, Pinching of canards and folded nodes: Nonsmooth approximation of slow-fast dynamics, Unpublished, 2012.


    Y. Z. Tsypkin, Relay Control Systems, Cambridge University Press, New York, 1984.


    F. Flandoli, Random Perturbations of PDEs and Fluid Dynamic Models, volume 2015 of Lecture Notes in Mathematics. Springer, New York, 2011.doi: 10.1007/978-3-642-18231-0.


    N. V. Krylov and M. Röckner, Strong solutions of stochastic equations with singular time dependent drift, Probab. Theory Relat. Fields, 131 (2005), 154-196.doi: 10.1007/s00440-004-0361-z.


    A. M. Davie, Uniqueness of solutions of stochastic differential equations, Int. Math. Res. Not., IMRN 2007, no. 24, Art. ID rnm124, 26 pp.doi: 10.1093/imrn/rnm124.


    F. Flandoli and J. A. Langa, Markov attractors: A probabilistic approach to multivalued flows, Stoch. Dyn., 8 (2008), 59-75.doi: 10.1142/S0219493708002202.


    V. S. Borkar and K. Suresh Kumar, A new Markov selection procedure for degenerate diffusions, J. Theor. Probab., 23 (2010), 729-747.doi: 10.1007/s10959-009-0242-6.


    F. Flandoli, Remarks on uniqueness and strong solutions to deterministic and stochastic differential equations, Metrika, 69 (2009), 101-123.doi: 10.1007/s00184-008-0210-7.


    S. Attanasio and F. Flandoli, Zero-noise solutions of linear transport equations without uniqueness: An example, C. R. Acad. Sci. Paris, Ser. I, 347 (2009), 753-756.doi: 10.1016/j.crma.2009.04.027.


    S. S. Sastry, The effects of small noise on implicitly defined nonlinear dynamical systems, IEEE Trans. Circuits Syst., 30 (1983), 651-663.doi: 10.1109/TCS.1983.1085404.


    A. Yu. Veretennikov, Approximation of ordinary differential equations by stochastic differential equations, Mat. Zametki, 33 (1983), 929-932.


    R. Bafico and P. Baldi, Small random perturbations of Peano phenomena, Stochastics, 6 (1981/82), 279-292. doi: 10.1080/17442508208833208.


    Y. Kifer, The exit problem for small random perturbations of dynamical systems with a hyperbolic fixed point, Israel J. Math., 40 (1981), 74-96.doi: 10.1007/BF02761819.


    Y. Bakhtin, Noisy heteroclinic networks, Probab. Theory Relat. Fields, 150 (2011), 1-42.doi: 10.1007/s00440-010-0264-0.


    D. Armbruster, E. Stone and V. Kirk, Noisy heteroclinic networks, Chaos, 13 (2003), 71-86.doi: 10.1063/1.1539951.


    M. di Bernardo, K. H. Johansson, U. Jönsson and F. Vasca, On the robustness of periodic solutions in relay feedback systems, In 15th Triennial World Congress, Barcelona, Spain, 2002.


    J. M. Gonçalves, A. Megretski and M. A. Dahleh, Global stability of relay feedback systems, IEEE Trans. Automat. Contr., 46 (2001), 550-562.doi: 10.1109/9.917657.


    T. Kalmár-Nagy, P. Wahi and A Halder, Dynamics of a hysteretic relay oscillator with periodic forcing, SIAM J. Appl. Dyn. Syst., 10 (2011), 403-422.doi: 10.1137/100784606.


    S. Varigonda and T. T. Georgiou, Dynamics of relay relaxation oscillators, IEEE Trans. Automat. Contr., 46 (2001), 65-77.doi: 10.1109/9.898696.


    J. Sieber, Dynamics of delayed relay systems, Nonlinearity, 19 (2006), 2489-2527.doi: 10.1088/0951-7715/19/11/001.


    J. Sieber, P. Kowalczyk, S. J. Hogan and M. di Bernardo, Dynamics of symmetric dynamical systems with delayed switching, J. Vib. Control, 16 (2010), 1111-1140.doi: 10.1177/1077546309341124.


    A. Colombo, M. di Bernardo, S. J. Hogan and P. Kowalczyk, Complex dynamics in a hysteretic relay feedback system with delay, J. Nonlinear Sci., 17 (2007), 85-108.doi: 10.1007/s00332-005-0745-y.


    Yu. V. Prokhorov and A. N. Shiryaev, editors, Probability Theory III: Stochastic Calculus, Springer, New York, 1998.


    D. Stroock and S. R. S Varadhan, Diffusion processes with continuous coefficients. I, Comm. Pure Appl. Math., 22 (1969), 345-400.doi: 10.1002/cpa.3160220304.


    M. I. Freidlin and A. D. Wentzell, Random Perturbations of Dynamical Systems, Springer, New York, 2012.doi: 10.1007/978-3-642-25847-3.


    C. W. Gardiner, Stochastic Methods. A Handbook for the Natural and Social Sciences, Springer, New York, 2009.


    L. Zhang, Random perturbation of some multi-dimensional non-Lipschitz ordinary differential equations, Unpublished, 2013.


    R. Buckdahn, Y. Ouknine and M. Quincampoix, On limiting values of stochastic differential equations with small noise intensity tending to zero, Bull. Sci. Math., 133 (2009), 229-237.doi: 10.1016/j.bulsci.2008.12.005.


    D. J. W. Simpson and R. Kuske, The positive occupation time of Brownian motion with two-valued drift and asymptotic dynamics of sliding motion with noise, To appear: Stoch. Dyn., 2014.doi: 10.1142/S0219493714500105.


    I. Karatzas and S. E. Shreve, Trivariate density of Brownian motion, its local and occupation times, with application to stochastic control, Ann. Prob., 12 (1984), 819-828.doi: 10.1214/aop/1176993230.


    I. Karatzas and S. E. Shreve, Brownian Motion and Stochastic Calculus, Springer, New York, 1991.doi: 10.1007/978-1-4612-0949-2.


    C. M. Bender and S. A. Orszag, Advanced Mathematical Methods for Scientists and Engineers, International Series in Pure and Applied Mathematics. McGraw-Hill, New York, 1978.


    M. Gradinaru, S. Herrmann and B. Roynette, A singular large deviations phenomenon, Ann. Inst. Henri Poincaré, 37 (2001), 555-580.doi: 10.1016/S0246-0203(01)01075-5.


    Z. Schuss, Theory and Applications of Stochastic Processes, Springer, New York, 2010.doi: 10.1007/978-1-4419-1605-1.


    B. Øksendal, Stochastic Differential Equations: An Introduction with Applications, Springer, New York, 2003.doi: 10.1007/978-3-642-14394-6.


    C. Knessl, Exact and asymptotic solutions to a PDE that arises in time-dependent queues, Adv. Appl. Prob., 32 (2000), 256-283.doi: 10.1239/aap/1013540033.


    O. Vallée and M. Soares, Airy Functions and Applications to Physics, Second edition. Imperial College Press, London, 2010.


    M. J. Ablowitz and A. S. Fokas, Complex Variables. Introduction and Applications, Cambridge University Press, New York, 2003.doi: 10.1017/CBO9780511791246.

  • 加载中

Article Metrics

HTML views() PDF downloads(136) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint